Kentucky, 2014

Damaging Winds and Lightning Strike in Kentucky, June 20, 2014

June 20, 2014 · NWS JKL · 3 events in 2 counties and zones

Thunderstorm wind gusts and dangerous cloud to ground lightning damaged a few trees across portions of eastern Kentucky during the afternoon hours of June 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Thunderstorm wind gusts and dangerous cloud to ground lightning damaged a few trees across portions of eastern Kentucky during the afternoon hours of June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 20, 12:48 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 20, 12:48 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
148 PM EDT FRI JUN 20 2014

.UPDATE...
ISSUED AT 1039 AM EDT FRI JUN 20 2014

ISOLATED SHOWERS AND A FEW RUMBLES OF THUNDER CONTINUE ACROSS EASTERN
KY. LIKE PREVIOUS FORECAST...EXPECT THINGS TO START FIRING UP TO MORE
SCATTERED COVERAGE DURING THE AFTERNOON HOURS AS WE START TO HEAT UP.
UPDATED THE SKY GRIDS FOR THE NEXT FEW HOURS TO BETTER MATCH THE CURRENT
CONDITIONS...WITH COVERAGE EXPECTED TO INCREASE THROUGHOUT THE
AFTERNOON. LEFT POPS AS IS...WITH ISOLATED TO SCATTERED CHANCES OVER
THE NEXT FEW HOURS. ALSO INCLUDED THE LATEST OBSERVATIONAL DATA IN
THE CURRENT FORECAST TO MAKE SURE THE TEMPS...DEW POINTS...AND WINDS
FORECASTS ARE REFLECTING THE CURRENT DATA.

UPDATE ISSUED AT 750 AM EDT FRI JUN 20 2014

HOURLY GRIDS HAVE BEEN UPDATED BASED ON RECENT RADAR AND SATELLITE
TRENDS. SOME SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED THIS
MORNING...THOUGH THEY SHOULD INCREASE IN COVERAGE AND INTENSITY BY
EARLY IN THE AFTERNOON. THE THREAT FOR SHOWERS AND THUNDERSTORMS
SHOULD LINGER THROUGH THE ENTIRE DAY. OUTSIDE OF SHOWERS AND
THUNDERSTORMS WARM AND HUMID WEATHER IS ANTICIPATED.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM EDT FRI JUN 20 2014

THE REGION REMAINS IN THE WARM SECTOR SOUTH OF A FRONTAL ZONE
EXTENDING FROM THE CAROLINAS NORTHWEST TOWARD LOW PRESSURE OVER THE
NORTHERN PLAINS AND UPPER MS VALLEY REGION. THE OVERALL FLOW ACROSS
THE CONUS ATTM IS RATHER ZONAL IN NATURE WITH MID LEVEL RIDGING
CENTERED OVER THE LOWER MS RIVER VALLEY...WITH LOW AMPLITUDE RIDGING
NORTH TOWARD THE OH RIVER VALLEY. WELL TO THE NORTHEAST OF EAST KY...
A MID LEVEL LOW AND ASSOCIATED SFC LOW THAT HAS HELPED TO PUSH THE
BOUNDARY SOUTH ALONG THE EASTERN SEABOARD TO THE CAROLINAS REMAINS
PLACE WHILE A CLOSED LOW IS WORKING ACROSS THE NORTHERN ROCKIES
TOWARD THE NORTHERN PLAINS REGION ALONG US/CANADIAN BORDER.
MEANWHILE...A SHORTWAVE TROUGH IS SLOWLY WORKING FROM THE PLAINS INTO
THE MID MS AND LOWER OH VALLEY REGION.

THE SHORTWAVE TROUGH WILL WORK INTO THE LOWER OH VALLEY REGION OVER
THE NEXT FEW HOURS AND IS POISED TO MOVE ACROSS EASTERN KY AND INTO
THE APPALACHIAN REGION LATE THIS AFTERNOON AND INTO THIS EVENING. AS
THIS SHORTWAVE APPROACHES A SFC WAVE SHOULD DEVELOP AND WORK EAST
SOUTHEAST ALONG THIS NEARLY STATIONARY BOUNDARY AND CROSS THE
APPALACHIANS TONIGHT. THIS LOW SHOULD REACH THE EASTERN SEABOARD ON
SATURDAY WITH THE TAILING COLD FRONT GRADUALLY SAGGING INTO EASTERN
KY AND CROSSING MUCH OF THE AREA BY THE END OF THE PERIOD.

THROUGH SHORTLY AFTER DAWN...PATCHY RIVER VALLEY FOG SHOULD REMAIN IN
PLACE...WITH THIS FOG GRADUALLY BEGINNING TO LIFT AND POSSIBLY
AFFECTING A FEW RIDGETOP LOCATIONS NEAR LOCATIONS THAT EXPERIENCED
THE HEAVIER RAINFALL ON THU AND THU EVENING. THIS FOG SHOULD LIFT AND
DISSIPATE SHORTLY AFTER DAWN. ALSO...THE NEAR TERM MODELS SUCH AS
RECENT HRRR RUNS AND RECENT RAP RUNS HAVE SOME CONVECTION DEVELOPING
NEAR SUNRISE BETWEEN JKL AND LOZ OR FROM ESTILL COUNTY SOUTH TO BELL
COUNTY AND THEN MOVING EAST TO NEAR THE KY 15 CORRIDOR FROM JKL SOUTH
TO THE VA BORDER AND THEN INTO FAR SOUTHEAST KY BEFORE NOON. THE 6Z
NAM ALSO HAS SOME CONVECTION...BUT IS FURTHER EAST NEAR TO THE VA
BORDER ACROSS THE BIG SANDY REGION. HOWEVER...EVEN IF THERE IS SOME
MORNING CONVECTION...JUST A FEW HOURS OF THE STRONG JUNE SUNSHINE
SHOULD BRING MID TO UPPER 80S SFC TEMPS WITH SFC DEWPOINTS IN THE
MID 60S TO NEAR 70 DEGREE RANGE TO YIELD CAPE OF 2000 J/KG OR MORE BY
MID TO LATE AFTERNOON. LAPSE RATES IN THE MID LEVELS WILL NOT BE
PARTICULARLY STRONG AND RATHER WEAK SHEAR SHOULD LIMIT STORM
ORGANIZATION. HOWEVER... A FEW CELLS...POSSIBLY SECOND AND THIRD
GENERATION CELLS THAT DEVELOP NEAR OUTFLOW INTERSECTIONS COULD BECOME
STRONG TO LOCALLY SEVERE AND PRODUCE STRONG TO LOCALLY DAMAGING WIND
GUSTS. SPC HAS PLACED THE REGION IN A SEE TEXT AREA WITH 5 PERCENT
PROBABILITIES FOR SEVERE THUNDERSTORM CRITERIA WINDS AND THIS APPEARS
REASONABLE.

THE MAIN THREAT FROM STORMS LATER TODAY AND TONIGHT MAY END UP BEING
LOCALLY HEAVY RAINFALL RATES AS PW IS EXPECTED TO BE AT OR ABOVE THE
75TH PERCENTILE. THE PRESENCE OF THE SAGGING BOUNDARY AND THE
POTENTIAL FOR CONVECTION TO TRAIN IN SOME AREAS AS THE STEERING FLOW
MAY BECOME NEARLY PARALLEL TO THE SAGGING BOUNDARY OR OUTFLOWS COULD
LEAD TO A LOCALIZED THREAT OF FLOODING. UNCERTAINTY REMAINS IN THE
DETAILS AS FAR AS TIMING AND LOCATION. IN GENERAL...IT APPEARS THAT
AS THE SHORTWAVE WORKS INTO EASTERN KY AND THE APPALACHIANS...CONVECTION
SHOULD BE MOST WIDESPREAD DURING THE LATE AFTERNOON INTO LATE EVENING.

THE HWO HAS BEEN ADJUSTED ACCORDINGLY FOR ALL OF THESE THREATS.

THE THREAT OF SOME CONVECTION WILL LINGER EVEN INTO THE DAY ON
SATURDAY AND WILL PROBABLY FEATURE A DIURNAL UPTICK IN CONVERGE.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 406 AM EDT FRI JUN 20 2014

THE EXTENDED FORECAST PERIOD BEGINS ON SATURDAY NIGHT WITH A TYPICAL
SUMMER PATTERN IN PLACE. A NEAR ZONAL UPPER LEVEL FLOW CONTINUES BUT
WITH THE USUAL MID LEVEL RIDGE IN THE SOUTHEAST NOW SHIFTED TOWARDS
THE WESTERN GULF OF MEXICO. BRIEF RIDGING WILL KEEP PRECIP MAINLY
DIURNALLY DRIVEN AS THE BULK OF THE SUPPORT EXITS EASTERN KENTUCKY
SATURDAY NIGHT...LEAVING ONLY SLIGHT CHANCE PRECIP INTO THE DAY ON
SUNDAY WITH THE MAX HEATING. BY MONDAY...A SIGNIFICANT SHORTWAVE
MOVES ACROSS THE PLAINS AND INTO THE OH VALLEY. THIS WAVE WILL BE THE
FOCUS OF ACTIVE WEATHER THROUGH THE MID PORTION OF THE EXTENDED.

THE MENTIONED WAVE PUSHES THROUGH ON MONDAY NIGHT AND TUESDAY
PUSHING A SURFACE COLD FRONT THROUGH. THIS FORCING AND THE WAVE
MOVING THROUGH WILL PROVIDE THE BEST CHANCE OF PRECIP ON TUESDAY AND
INTO TUESDAY NIGHT. THE EURO HINTS AT THE FRONT STALLING AND
BECOMING AN EAST WEST STATIONARY BOUNDARY ALONG SOUTHERN KY BY THE WED
AND THU TIME FRAME. THIS BECOMES AN POINT OF DEVELOPING CONVECTION
THROUGH THE LAST COUPLE DAYS OF THE EXTENDED. THE CHANCES WITH THIS
SET UP BECOME DIURNALLY DRIVEN WITH THE HEATING OF THE DAY. THE LACK
OF CONTINUITY OF GUIDANCE AND NEED TO STAY CONSISTENT WITH THE
NEIGHBORING OFFICES...LEAD TO KEEPING VALUES CLOSER TO THE ALL MODEL
BLEND SOLUTION. THE MONDAY THROUGH TUESDAY NIGHT PERIOD REMAINS A
PERIOD TO WATCH WITH THE STRONG WAVE MOVING THROUGH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 147 PM EDT FRI JUN 20 2014

SCATTERED TSRA HAVE STARTED TO DEVELOP ACROSS EASTERN KY...POSSIBLY
AFFECTING ANY OF THE TAF SITES THROUGH THE AFTERNOON AND EVENING.
THESE THUNDERSTORMS ARE MOVING QUICKLY...SO SHOULD NOT LAST VERY
LONG. HOWEVER...THEY COULD PRODUCE HEAVY RAIN...SMALL HAIL...FREQUENT
LIGHTNING...AND HIGH TO POSSIBLY DAMAGING WINDS. SINCE TSRA WILL BE
OFF AND ON...CHOSE TO USE A TEMPO GROUP WITH THE TSRA BEING THE NON
PREVAILING WX TYPE. TRIED TO GIVE THE BEST OVERALL GUESS FOR VSBY...BUT
EACH CELL WILL LIKELY BEHAVE DIFFERENTLY...WITH THE LEVEL OF RAINFALL
INFLUENCING THE VSBY RESTRICTION. EXPECT TSRA TO BE ON A
DIMINISHING TREND AT TAF SITES AFTER 4 OR 5Z...THOUGH ABUNDANT
MOISTURE AND LIGHT WINDS COULD LEAD TO SOME BR RESTRICTIONS
OVERNIGHT. DAYTIME HEATING IN THE MORNING WILL WORK TO BURN OFF ANY
BR...BUT WILL ALSO REINTRODUCE THE CHANCES FOR MORE SHOWERS AND
THUNDERSTORMS TO AFFECT TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...JP
LONG TERM...SHALLENBERGER
AVIATION...JMW
Hazardous weather outlook, Jun 20, 6:55 AM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
755 AM EDT FRI JUN 20 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
755 AM EDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE ANTICIPATED AT TIMES TODAY AND TONIGHT. THE MOST
INTENSE STORMS WILL PRODUCE HEAVY RAIN...STRONG TO POSSIBLY DAMAGING
WIND GUSTS AND PERHAPS HAIL. THESE THUNDERSTORMS MAY ALSO LEAD TO
LOCALLY HEAVY RAINFALL RESULTING IN ISOLATED FLOODING...ESPECIALLY AT
LOCATIONS WHICH EXPERIENCE MULTIPLE STRONG THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SATURDAY THROUGH
THURSDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HEAVY RAIN...FLOODING...
STRONG WINDS OR HAIL.

JP

In the hours before

Special weather statement, Jun 20, 11:31 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1231 PM EDT FRI JUN 20 2014

KYZ050-051-060-201700-
MENIFEE-MONTGOMERY-BATH-
1231 PM EDT FRI JUN 20 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100
PM EDT FRIDAY AFTERNOON...

   NORTHWESTERN MENIFEE...
   SOUTHERN MONTGOMERY AND
   SOUTH CENTRAL BATH.

AT 1231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
MOUNT STERLING...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CAMARGO AROUND
1240 PM EDT...BEAN AROUND 1245 PM EDT...JEFFERSONVILLE AROUND 1250 PM
EDT...WALKERS CROSSING AROUND 1255 PM EDT...HOPE AROUND 100 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jun 20, 12:02 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
102 PM EDT FRI JUN 20 2014

KYZ051-060-108-201730-
MENIFEE-BATH-WOLFE-
102 PM EDT FRI JUN 20 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 130
PM EDT FRIDAY AFTERNOON...

   MENIFEE...
   NORTHERN WOLFE AND
   SOUTHEASTERN BATH.

AT 102 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF FRENCHBURG...MOVING EAST AT 15 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jun 20, 12:08 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
108 PM EDT FRI JUN 20 2014

KYZ106-108-109-112-201745-
MAGOFFIN-MORGAN-WOLFE-BREATHITT-
108 PM EDT FRI JUN 20 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 145
PM EDT FRIDAY AFTERNOON...

   WEST CENTRAL MAGOFFIN...
   SOUTHWESTERN MORGAN...
   EASTERN WOLFE AND
   NORTH CENTRAL BREATHITT.

AT 108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STILLWATER...
OR NEAR CAMPTON...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GOSNEYVILLE
AROUND 115 PM EDT...TRENT AROUND 120 PM EDT...TOLIVER AROUND 125 PM
EDT...HAZEL GREEN AROUND 130 PM EDT...MURPHYFORK AROUND 135 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jun 20, 12:28 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
128 PM EDT FRI JUN 20 2014

KYZ109-110-112-113-201800-
KNOTT-MAGOFFIN-BREATHITT-FLOYD-
128 PM EDT FRI JUN 20 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200
PM EDT FRIDAY AFTERNOON...

   NORTHERN KNOTT...
   SOUTHERN MAGOFFIN...
   EASTERN BREATHITT AND
   WESTERN FLOYD.

AT 128 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
EASTERN BREATHITT COUNTY...OR 13 MILES SOUTH OF SALYERSVILLE...
MOVING EAST AT 20 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO
40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jun 20, 12:59 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
159 PM EDT FRI JUN 20 2014

KYZ116-117-201830-
LESLIE-CLAY-
159 PM EDT FRI JUN 20 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT FRIDAY AFTERNOON...

   NORTHWESTERN LESLIE AND
   CENTRAL CLAY.

AT 159 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MANCHESTER...
MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SPURLOCK AROUND
205 PM EDT...PEABODY AROUND 215 PM EDT...BIG CREEK AROUND 220 PM
EDT...BEAR BRANCH AROUND 225 PM EDT...BOBS FORK AROUND 230 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO
40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jun 20, 1:02 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
202 PM EDT FRI JUN 20 2014

KYZ044-052-104-201830-
ROWAN-ELLIOTT-FLEMING-
202 PM EDT FRI JUN 20 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT FRIDAY AFTERNOON...

   ROWAN...
   NORTHWESTERN ELLIOTT AND
   EAST CENTRAL FLEMING.

AT 202 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOREHEAD...
MOVING EAST AT 15 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO
40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE

The radar

The Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 20, 1:06 PM EST
Where
Clay County, 0.88 mi NW of Gooserock
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.090, -83.690

A tree was blown down at the intersection of Highways 421 and 1524.

Thunderstorm Wind, Clay

When
June 20, 1:10 PM EST
Where
Clay County, 2.35 mi SSW of Spurlock
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.190, -83.640

Trees were blown down on Fishtrap Branch Rd.

Lightning, Knox

When
June 20, 2:45 PM EST
Where
Knox County, Barbourville
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.870, -83.880

A 70 to 80 foot tall poplar tree was struck and damaged by lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515839, 515840, 515838.